Discussions that mention prednisone

Allergies board


Today is monday...thursday afternoon my girlfriend noticed her hands were swollen. by friday morning she had broken out in a mild case of hives. I started her on benedryl, which did nothing. By sunday morning, her feet were so swollen she could not walk, and her chest had tightened up causing her to have trouble breathing. I took her to the ER where the gave her an IV of benadryl, pepcid, and some steroid (not prednisone) after a few hours there, the hives and calmed, and we left with a prescription for prednisone. we got home, and she took her first dose. one dose every day for 5 days. she was doing ok for the rest of the day, then last night her hives started coming back. by 3 am, the were so bad that she couldnt sleep, she was in loads of pain and extremely itchy. this morning they are probably twice as bad as they have been since the begnning, and shes miserable. benedryl isnt doing anything, and it seems like the prednisone makes them subside a little, but they just come back worse after it works its way out of her system. We have no idea what caused this to begin with, she never at anything out of the ordinary, and she doesnt have any food allergies. she hasnt slept, and i want ot give her either tylenol pm, or ambien so she can try to sleep through the worst of the itching. The info sheet i was given for the prednisone says you should not take sleep inducing meds, but i have read some places it is ok to. can anyone help me at all???
we figured it out. Shes allergic to Benadryl. For hte last 3 days, she has been on it. every time she takes it, it gets bad again. it just so happened that every time she took it, would coincide with when her prednisone was wearing off. after getting home from our 2nd trip to the ER, she took a dose of 75mg, and almost immediately starting swelling up. she is now worse than she has been all week, but at least now we know what it is. just wanted to give an update.
Hi, did the doctor give any other prescription other than prednisone? Anyone who has an anaphylactic attack before must be given an epi-pen to be carried with them at all times in case of a 2nd potential attack. If her ER doctor didn't do so, please consult with your GP. Since her hives are so bad and could trigger an anaphylactic attack, the epi-pen could save her life if there's bad swelling in her throat!

Her hives could be caused by a range of problems but by going to a specialist might help. I'm no doctor so I can't tell you which type of specialist is the best. It could be an allergist, immunologist or dermatologist but please bring her to see one. At the mean time, ask her to keep a diary of things she comes in contact, eat, the environment she's in, what she's doing...etc... all these info could help the doctor in a diagnosis. Does she have any existing medical problems?